I have picked up my Ozempic and am going to start it tomorrow. I took Invokanna years ago, and ended up in DKA so I’m a bit nervous of Ozempic. I’m going to be sure I’m super stable and super hydrated prior to starting it. I think dehydration was a factor last time I was in DKA, but I’m not certain.
What should I expect? I haven’t opened it yet–is it just like a normal insulin pen? I’m starting on a low dose, but I’ve never had a pen that can do .25 or 1/4 of a unit, which I think is what my dosage is.
I’m nervous about the nausea. I’m trying this as a way to hopefully see some weight loss and help me stick to healthier eating habits with the plan of hopefully not feeling as hungry, then with cravings reduced, get into the habit of eating smaller portions. I cannot afford the price of this for more than trying it out.
Please feel free to give me any advice or tips or whatever you think I should know!
Yes, like a normal pen. My dose is easy - just pull the plunger all the way up and that is one dose. READ THE DIRECTIONS for your dose… it may be titrated.
I have been on it for awhile (used Trulicity and Victoza in the past too) - Ozempic has been my favorite. Easy to take, not painful. I didn’t have issues with nausea.
I hope I can always take a variation of this med - it helps control my eating SO MUCH since we are missing those regulating hormones that healthy people have!
@jo_jo first, I am SO JEALOUS that you got a prescription for Ozempic! I would so love to try it for so many reasons. Please do keep us posted on how it goes.
Second, definitely important to maintain good BS control and of course always monitor for DKA, but also do know that this drug is a completely different class than Invokana (mechanism of action is completely different).
Good luck! Keep us posted!
PS - there is a manufacturer’s savings card that should help tremendously with cost (these do not usually come with income restrictions):
I’ve been reading up and came across literature on Diabetic Retinopathy and Ozempic . It’s scaring me to try it, since I do have DR. I’m second guessing if I should take it.
@jo_jo I have been on it for a while now. Brief nausea for the first few days, but I found that staying hydrated and most importantly staying active gets you through it faster. Friends who have stayed static or didn’t hydrate had a longer nausea period.
The initial honeymoon period is great for dropping weight quickly, after that weight will slowly drop if you change your eating and exercise habits.
As @allison stated it’s like a regular pen, and much better IMHO than Victoza (much more forgiving and less nausea). Definitely follow the titration schedule.
I’ve had nothing but positives with Trulicity: A1C under 6, knocked off 20 lbs, BG stays in range over 95% of the time (even when I eat something I shouldn’t), with no negative side effects at all - no nausea, eyes good - except that it hurts like a &$@%# when you forget to let it warm up to room temp before you inject. (A mistake you make only once - lol!) My doses come in a preloaded pen - twist the top, pull off the cap, place over the site (belly button area), and press the button. Very fuss free except for the remembering to take it out of the fridge 30 minutes before injection time. Ozempic is in the same GLP-1 family, but I know they are chemically slightly different from one another and I believe Trulicity is not usually given for Type 1 (in truth, I thought they were both primarily Type 2 meds), so our situations are not completely analogous. Wish I could offer more direct help.
Best of luck if you try it @jo_jo, I’m sure you’ll do great!
Thanks everyone. I’ve just pulled it out of the fridge to let it sit for 30 mins, then I’m going to give it a go. I think that because my Endo is in-the-know about my Diabetic Retinopathy, and my intention going into this is that I perhaps benefit from some much needed motivation to see an initial dip in weight, and a little assistance with the cravings for bad foods, and food in general, and use this time to practice discipline with the intention of the habits becoming established, it’s worth the potential small risks. I hope I’m right, as I’m not someone who goes easy on myself emotionally. This is all about the long-term goals of building the lifestyle I want to be healthy and happy. Here goes…
@elver, you and @Allison are both type 1 yes? Did you have a tough time getting a prescription written for Ozempic? Would you mind sharing rationale given by you (or your drs) for using it? I am still trying to get my dr (primary care, not endo) to prescribe for me.
Yes, type 1. My endo actually recommended Victoza to me in 2015 due to my difficulty with overeating. Tell your doctor that we are not only not producing insulin but other hormones that we need to regulate digestion (amylin!) so it makes sense that we would benefit from an additional medication such as Ozempic.
I have been on it (Victoza, thenTrulicity, now Ozempic) for 8 years. I haven’t had any trouble getting them. Thankfully my insurance covers it too. I know I have it pretty good.
I took Victoza several years ago with minor success. My Endo badgered me into trying Ozempic. Glad she did, I eat less, I have modified my diet and behaviours, and I actually feel full for once. My insurance never balked at the Rx.
Just a general question for ya all if you don’t mind. How long after T1D diagnosis were you prescribed one of these meds?
Ive read anywhere from 10 to 15 years. I think it has something to do with euglycemic DKA but not sure at all? Im only a few years from diagnosis but would love to try one of these to help with satiety. I don’t know if it’s even worth bringing up to my endo.
@Josie I was originally diagnosed T2 roughly 20 years ago. I was re-diagnosed as LADA 6ish years ago (sheesh we’re has the time gone!).
If it treats an issue that you have, why wouldn’t you ask about it? Be bold when tending to your own wellbeing.
I was diagnosed LADA Type 1 in 2010
Day 1: get okay until an hour or so ago, headache and a slight sick feeling. I often feel sick so not sure that it’s related to Ozempic.
Had 2 coffees and a cheese string in the morning. Some reheated cauliflower/tomato/red onion and chicken for lunch really small portion. Another cheese string and these keto cookie dough protein balls (3).
Didn’t want dinner but got kinda low so having a bit of yogurt w berries before bed. Tons of liquids throughout the day.
I’ll report tomorrow!
Don’t think about it. Easier said than done, I know, but it’s easy to convince yourself you’re having side effects when you obsess over it (trust me, I’m an anxiety neurotic and I know about obsessing, I do it to myself all the time - ‘do as I say, not as I do’). As long as the feelings are mild, they’ll go away. It’s just your body adjusting to a new drug. I’d only be concerned if they get really bad - then call the doc.
@Josie I’m not one for asking for prescriptions to meds I don’t KNOW I have need for or just to try out, but I agree with @bkh we all need to be our advocates and do our own research (including talking with folks that have experience like here on FUD, not that we’re docs). If you’ve done your research and have good reason, discuss it with your doc and make a decision; if you’re reasoning is sound and your doc disagrees without good reason or willingness to articulate it, find another doc. It’s not shopping around, it’s following your beliefs. Of course if you run in to multiple docs with the same result, you might want to re-eval your position.
LOL I’m exactly the same. I’ll try. And yes, mild so far, but still feel like they’re there…
@jo_jo the side effects are definitely there. Just put them in the back of your mind and continue on with your day. Don’t even think about them. They will subside in a few days if you remain active and hydrated.